Mississippi, 2007

Heat in Mississippi, August 5 to 16, 2007

August 5 to 16, 2007 · NWS JAN · 48 events in 47 counties and zones

During the first half of August, a heat wave took hold of the region and brought some of the warmest temperatures since the summer of 2000. This heat wave began around August 5th and lasted until the 16th.

Where it happened

Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the first half of August, a heat wave took hold of the region and brought some of the warmest temperatures since the summer of 2000. This heat wave began around August 5th and lasted until the 16th. Between August 10th and 15th, the entire area reached 100 degrees or higher. Twenty three record highs were also set during this time with one location, Greenwood, tying their all time highest temperature at 106 degrees. In addition to the plain hot temperatures, humidity levels were quite high as well. As the temperature soared each day, high relative humidities resulted in heat index values between 105 and 112 degrees.

This heat wave was responsible for one fatality. The fatality occurred on August 8th, in Mount Olive, MS. A 17 year old male collapsed during football practice, then later passed away at the hospital.

The hot temperatures during the first and middle part of the month helped to contribute to one of the warmest months on record for August. Each of the six climate locations, or stations of record, recorded August temperatures in the top five warmest with two stations recording their warmest August ever. The warmest August ever occurred at Greenville and Hattiesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 4, 8:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 8:18 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CDT SAT AUG 4 2007

.DISCUSSION...HAVE DECIDED TO ISSUE A HEAT ADV FOR PORTIONS OF THE N
CWA. BASED ON OBSERVED DATA TODAY AND THE POSSIBILITY OF SLIGHTLY
HIGHER DEW PTS ON SUN...A GOOD PORTION OF THE N CWA WILL SEE HEAT
INDEX VALUES BETWEEN 104 AND 106 FOR MOST OF THE AFTERNOON HOURS. THE
ADV WILL COVER NOON TO 6 PM ON SUN WITH WORDING IN THE PRODUCT
MENTIONING THE POTENTIAL FOR ADV TO BE EXTENDED INTO THE WORK WEEK.

CONVECTIVE ACTIVITY IS JUST ABOUT DONE FOR THE EVENING AND WILL GO
AHEAD AND CLEAN UP ALL THE WORDING WITH THIS UPDATE.

&&

.PREV DISCUSSION...AFTERNOON CONVECTION IS DISSIPATING NICELY THIS
EARLY EVENING. THE ONLY PERSISTENT STORM IS OVER FRANKLIN/RICHLAND
PARISHES AND SHOULD DISSIPATE BY 02Z. I HAVE TWEAKED HOURLY TEMP
GRIDS TO MATCH LATEST TRENDS. I WILL ISSUE A COMPLETE UPDATE WHEN
THE LAST BIT OF CONVECTION IS GONE TO REMOVE ALL PRECIP WORDING.

MAIN FOCUS FOR THE REST OF THE FORECAST (UP COMING WEEK) WILL BE THE
HEAT. ALL INDICATIONS ARE POINTING AT THE HOTTEST STRETCH OF WX SO
FAR THIS SEASON. ALL LOCATIONS WILL SEE PLENTY OF UPPER 90S WITH
SEVERAL AREA REACHING OR EXCEEDING THE CENTURY MARK. THE HOTTEST
READINGS LOOK TO OCCUR ACROSS THE N PORTION OF THE CWA.

&&

.AVIATION...HAZE WILL BE AN ISSUE OVERNIGHT AND INTO THE FIRST PART
OF SUN. BY MID/LATE MORNING...ATMS FLOW SHOULD BECOME MORE SOUTHERLY
AND THIS SHOULD SHIFT THE AREA OF HAZE OUT OF THE FORECAST AREA. WITH
THIS...WILL CONTINUE TO CARRY SOME MVFR RESTRICTIONS ON VIS. OTHER
THAN THAT...VFR CONDITIONS WILL PREVAIL WITH HIGH BASED CU DEVELOPING
BY MIDDAY. CONVECTION WILL BE CONFINED TO THE S PORTION OF THE CWA ON
SUN AND WILL ONLY MENTION VCTS AT HBG.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  96  74  95 /   0  19  13   8
MERIDIAN      72  96  73  95 /   0  14  12  10
VICKSBURG     73  97  74  96 /   0  20  11   6
HATTIESBURG   73  95  73  94 /   0  32  16  23
NATCHEZ       74  93  74  93 /   0  36  15  16
GREENVILLE    74  99  74  96 /   0   6   7   7
GREENWOOD     74  98  74  96 /   0   6   8   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM 12 PM TO 6 PM CDT SUNDAY FOR MSZ018-019-
     025>041.

LA...HEAT ADVISORY FROM 12 PM TO 6 PM CDT SUNDAY FOR LAZ007>009.

AR...HEAT ADVISORY FROM 12 PM TO 6 PM CDT SUNDAY FOR ARZ074-075.

&&

CME
Hazardous weather outlook, Aug 4, 6:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CDT SAT AUG 4 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
745 PM CDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

ON SUNDAY AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORM WILL FIRE
UP ONCE AGAIN. ACTIVITY IS EXPECTED TO BE CONFINED TO AREAS ALONG
AND SOUTH OF I-20. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME STRONG AND PRODUCE WIND GUSTS AROUND 40 MPH. MOST ACTIVITY
SHOULD OCCUR BETWEEN 2 AND 8 PM.

CONCERNING HEAT...A HOT AND HUMID AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA. TEMPERATURES SUNDAY WILL ONCE AGAIN RISE WELL INTO THE
90S AND HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES. A
FEW LOCATIONS MAY EXCEED 105 DEGREES FOR A BRIEF PERIOD ALONG THE
HIGHWAY 82 CORRIDOR. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD TAKE
PRECAUTIONS AGAINST THE HEAT STRESS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

A HOT AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THROUGH NEXT
WEEKEND...WITH MORE 105 TO 110 DEGREE HEAT INDICES
LIKELY...ESPECIALLY DURING THE MID TO LATE WEEK. NEXT WEEK WILL
LIKELY BE THE HOTTEST STRETCH OF WEATHER THE REGION HAS SEEN THIS
SEASON. PERSONS SHOULD KEEP THIS IN MIND AS THEY PLAN ACTIVITIES FOR
THE COMING WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

48 heat. Local standard time, as filed.

Heat, Adams

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Heat, Attala

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Attala forecast zone
Reported by
Official NWS Observations
Coordinates
33.086, -89.581 (the zone’s center; the record gives no point)

Heat, Bolivar

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Bolivar forecast zone
Reported by
Official NWS Observations
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Heat, Carroll

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

Heat, Choctaw

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
33.347, -89.248 (the zone’s center; the record gives no point)

Heat, Claiborne

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Claiborne forecast zone
Reported by
Official NWS Observations
Coordinates
31.974, -90.912 (the zone’s center; the record gives no point)

Heat, Clarke

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Clarke forecast zone
Reported by
Official NWS Observations
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Heat, Clay

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Heat, Copiah

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Copiah forecast zone
Reported by
Official NWS Observations
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

Heat, Covington

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Covington forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

Heat, Forrest

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Forrest forecast zone
Reported by
Official NWS Observations
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
31.477, -90.898 (the zone’s center; the record gives no point)

Heat, Grenada

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Grenada forecast zone
Reported by
Official NWS Observations
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Heat, Hinds

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Hinds forecast zone
Reported by
Official NWS Observations
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Heat, Holmes

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Holmes forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Heat, Humphreys

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Humphreys forecast zone
Reported by
Official NWS Observations
Coordinates
33.129, -90.527 (the zone’s center; the record gives no point)

Heat, Issaquena

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Issaquena forecast zone
Reported by
Official NWS Observations
Coordinates
32.741, -90.989 (the zone’s center; the record gives no point)

Heat, Jasper

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Jasper forecast zone
Reported by
Official NWS Observations
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
31.734, -91.037 (the zone’s center; the record gives no point)

Heat, Jefferson Davis

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Jefferson Davis forecast zone
Reported by
Official NWS Observations
Coordinates
31.570, -89.823 (the zone’s center; the record gives no point)

Heat, Jones

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Jones forecast zone
Reported by
Official NWS Observations
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Heat, Jones

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Jones forecast zone
Reported by
Official NWS Observations
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Heat, Kemper

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Kemper forecast zone
Reported by
Official NWS Observations
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Heat, Lamar

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Heat, Lauderdale

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Heat, Lawrence

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
31.550, -90.107 (the zone’s center; the record gives no point)

Heat, Leake

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Leake forecast zone
Reported by
Official NWS Observations
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Heat, Leflore

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Leflore forecast zone
Reported by
Official NWS Observations
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Heat, Lincoln

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

Heat, Lowndes

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Heat, Madison

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Heat, Marion

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

Heat, Neshoba

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Neshoba forecast zone
Reported by
Official NWS Observations
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Heat, Newton

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Newton forecast zone
Reported by
Official NWS Observations
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Heat, Noxubee

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Noxubee forecast zone
Reported by
Official NWS Observations
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Heat, Oktibbeha

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Oktibbeha forecast zone
Reported by
Official NWS Observations
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Heat, Rankin

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Rankin forecast zone
Reported by
Official NWS Observations
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heat, Scott

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Heat, Sharkey

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Sharkey forecast zone
Reported by
Official NWS Observations
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

Heat, Simpson

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Simpson forecast zone
Reported by
Official NWS Observations
Coordinates
31.913, -89.919 (the zone’s center; the record gives no point)

Heat, Smith

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Smith forecast zone
Reported by
Official NWS Observations
Coordinates
32.018, -89.507 (the zone’s center; the record gives no point)

Heat, Sunflower

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Sunflower forecast zone
Reported by
Official NWS Observations
Coordinates
33.602, -90.589 (the zone’s center; the record gives no point)

Heat, Warren

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Warren forecast zone
Reported by
Official NWS Observations
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Heat, Washington

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

Heat, Webster

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Webster forecast zone
Reported by
Official NWS Observations
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Heat, Winston

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Winston forecast zone
Reported by
Official NWS Observations
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

Heat, Yazoo

When
August 5, 12:00 AM CST to August 16, 6:00 PM CST
Where
Yazoo forecast zone
Reported by
Official NWS Observations
Coordinates
32.780, -90.396 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Covington2007-08-0817MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53584, 53585, 53586, 53587, 53588, 53589, 53590, 53591, 53592, 53593, 53594, 53595, 53596, 53597, 53598, 53599, 53600, 53601, 53602, 53603, 53604, 53605, 53606, 53607, 53608, 53609, 53610, 53611, 53612, 53613, 53614, 53615, 53616, 53617, 53618, 53619, 53620, 53621, 53622, 53624, and more.